Prescribing Opioids With Other Psychotropic Medications Increases the Risk of Neonatal Withdrawal Symptoms

Twenty percent of the global population is affected by chronic pain. Opioid prescribing, including to pregnant women, has increased substantially in the past 2 decades, and many fetuses are exposed to opioids concomitantly with other psychotropic medications. This report examined the relative risk of neonatal withdrawal symptoms among infants whose mothers received prescriptions for psychotropic medications in addition to opioids, compared with those whose mothers received opioids alone.

  • Among infants whose mothers were prescribed opioids (other than methadone or buprenorphine) in the last 45 days of pregnancy, the absolute risk of neonatal withdrawal symptoms was 1%.
  • Risk increased 30-60% among infants whose mothers were co-prescribed antidepressants, benzodiazepines, or gabapentin.
  • Risk doubled in infants whose mothers received prescriptions for ≥2 psychotropic medications.

Comments: Opioid prescribing to pregnant women infrequently results in neonatal withdrawal symptoms, but the risk increases substantially when other psychotropic medications are co-prescribed. Physicians that provide care to pregnant women should be aware of these risks and take steps to minimize them when possible. Physicians who care for newborns should be aware of the increased risk of neonatal withdrawal symptoms in infants that were exposed to opioids and psychotropic medications in utero.

Sharon Levy, MD, MPH

Reference: Huybrechts KF, Bateman BT, Desai RJ, et al. Risk of neonatal drug withdrawal after intrauterine co-exposure to opioids and psychotropic medications: cohort study. BMJ. 2017;358:j3326.

Post Your Comment

Comments are moderated and will not appear immediately.
Email address is for verification only; it will not be displayed.